Do stimulant medications cause tics in children with ADHD?

Donna Hill Howes, RN
Family Medicine
Stimulant medications for attention deficit hyperactivity disorder (ADHD) may cause mild tics in some children. A tic is an uncontrollable, repetitive, quick movement or sound that a child makes from time to time. One example of a common tic is repetitive blinking.

The American Academy of Pediatrics says that 15% to 30% of children taking stimulant medications develop tics. The tics often go away on their own after a short while.

Parents who may be most concerned about the risk of tics from stimulant medications are those whose children have Tourette syndrome and ADHD. If your child has Tourette syndrome and ADHD, discuss the use of stimulant medications with your child's doctor. It may be possible to try a non-stimulant medication or behavioral therapy to treat your child's ADHD.
Dr. Michael Roizen, MD
Internal Medicine

Very rarely in some kids, stimulant medications for ADHD, such as Ritalin (methylphenidate) and Adderall (amphetamine), can cause tics, and we’re not talking about those pesky arachnids that love to suck your blood. In this case, we mean that children can start making sudden, repetitive motions or sounds. Luckily, lowering the dose usually helps.

Continue Learning about ADHD

ADHD

ADHD

Whether you refer to it as Attention Deficit Disorder (ADD) or Attention Deficit Hyperactivity Disorder (ADHD)it's the same disorder. Impulsive behavior, hyperactivity, difficulty concentrating are symptomsand children and adults ...

can have them. Can't sit still, can't finish projects, always forgetfulthese are also part of the pattern. With medications and therapy, it's possible to control these impulses and live a more normal, productive life.
More

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.